Indiana, 2008

Extreme Cold in Indiana, December 21, 2008

December 21, 2008 · NWS LOT · 2 events in 2 counties and zones

A combination of temperatures falling to 5 below zero and winds of 20 to 30 mph caused wind chill readings to drop to 35 below zero across parts of northwest Indiana during the morning hours of December 21st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A combination of temperatures falling to 5 below zero and winds of 20 to 30 mph caused wind chill readings to drop to 35 below zero across parts of northwest Indiana during the morning hours of December 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 21, 6:23 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 21, 6:23 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
623 AM CST SUN DEC 21 2008

.DISCUSSION...
326 AM CST

WE HAVE UPGRADED OUR WINTER WEATHER ADVISORY TO A BLIZZARD WARNING
THIS MORNING FOR NORTH CENTRAL ILLINOIS. VERY COLD CONDITIONS WILL
CONTINUE TODAY THROUGH MONDAY.

TODAY AND TONIGHT... A VERY STRONG HIGH OVER NORTHERN MONTANA EXTENDS
INTO MISSOURI AND IOWA. THE AIR MASS IS CONTINENTAL ARCTIC. WHICH
IS SEEN IN THE SOUNDING AT INTERNATIONAL FALLS AND RAPID CITY. THE
PRESSURE GRADIENT IS LARGE OVER ILLINOIS AT 09 UTC. THE NORTHWEST
TOE WEST WIND WILL BE IN THE 15 TO 25 KNOT RANGE. THERE HAVE BEEN 1
TO 2 INCHES OF SNOW LAST EVENING SO THERE IS BLOWING SNOW ACROSS
THE ENTIRE REGION OF NORTH CENTRAL ILLINOIS..NORTHEAST ILLINOIS
AND NORTHWEST INDIANA. WE RECEIVED STATE POLICE REPORTS OF WHITE
OUT CONDITION OR NEAR ZERO VISIBILITY IN THE RURAL AREAS OF NORTH
CENTRAL ILLINOIS. WITH THE LOW VISIBILITY WE HAVE ISSUED A
BLIZZARD WARNING FOR NORTH CENTRAL ILLINOIS WHERE THE MOST SNOW
FELL. AN ADVISORY WILL COVER THE REST OF OUR FORECAST AREA. THE
COLD AIR WILL BE OVER OUR REGION THROUGH MONDAY. THE BIG HIGH OVER
MONTANA WILL MOVE INTO TENNESSEE BY MONDAY. THERE IS A SOLID COVER
OF SNOW AND ICE ON THE GROUND. SO WE EXPECT VERY LOW TEMPERATURES
TONIGHT. THE WIND WILL BE DIMINISHED BY THEN SO THE WIND CHILL
WILL NOT BE AS DANGEROUS THEN. BUT DURING TODAY DANGEROUS WIND
CHILLS WILL EXIST. THERE IS AN ADVISORY FOR LOW WIND CHILLS TODAY.
THERE MAY BE SOME ISOLATED WIND CHILLS OF 30 BELOW SO WE WILL KEEP
THE ADVISORY FOR NOW AND NOT ISSUE A WARNING. WE USED THE GFS AND
LOCALLY RUN WRF MODELS FOR OUR FORECASTS. WE USED UPSTREAM
SOUNDINGS FOR THE HIGH TEMPERATURE FORECAST.

MONDAY THROUGH TUESDAY...THE HIGH WILL BE OVER WESTERN KENTUCKY
MONDAY EVENING. AS THE HIGH MOVES EAST INTO VIRGINA A SOUTH WIND
WILL BRING WARMER AIR INTO NORTHERN ILLINOIS TUESDAY. ANOTHER
500 MB WAVE TROUGH WILL MOVE INTO THE CENTRAL PLAINS TUESDAY
NIGHT. WE USED THE ECMWF SOLUTION. THERE IS NOT MUCH CHANGE IN THE
FORECAST. WE EXPECT SNOW TUESDAY THROUGH EARLY WEDNESDAY. THE
TEMPERATURE WILL BE HIGHER ON TUESDAY. THE SURFACE LOW WILL MOVE
FROM OKLAHOMA THROUGH CENTRAL ILLINOIS AND INTO MICHIGAN BY
WEDNESDAY EVENING.

WEDNESDAY AND THURSDAY...HIGH PRESSURE WILL MOVE INTO THE OHIO VALLEY AND
GREAT LAKES REGION. THE HIGH TEMPERATURE WILL BE IN THE UPPER 20S
AND LOWER 30S.

&&

.AVIATION...
622 AM CST

12Z TAFORS...LOW PRESSURE OVER CENTRAL LOWER MI EARLY THIS
MORNING AND THE COLD FRONT/TROUGH HAS SWUNG WELL EAST ACROSS THE
OHIO VALLEY AND INTO LOWER GREAT LAKES. WINDS 0F 35-45 KTS WITHIN
1KM OF THE SURFACE BEING MEASURED FROM SOUTHERN LOWER MICHIGAN AND
NORTHERN INDIANA BACK TO THE WEST AND NORTHWEST TO THE NORTHERN
PLAINS. THE UPPER IS LOW FORECAST TO MOVE QUICKLY EAST ACROSS THE
UPPER MIDWEST AND BE OVER THE CENTRAL GREAT LAKES BY 18Z...WITH
THE SURFACE LOW DEEPENING AS IT ALSO TRACKS EASTWARD. BETWEEN THE
DEEPENING LOW AND THE STRONG ARCTIC HIGH PLUNGING SOUTHEAST ACROSS
THE CENTRAL PLAINS EXISTS A VERY TIGHT PRESSURE GRADIENT OVER THE
REGION. THIS WILL MAINTAIN THE STRONG AND GUSTY WINDS THROUGH THE
DAY...GRADUALLY DIMINISHING OVERNIGHT AS THE LOW MOVES OFF TO NEW
ENGLAND AND THE HIGH PRESSURE RIDGE AXIS MOVES OVER THE MISSOURI
RIVER VALLEY WITH THE GRADIENT OVER THE TERMINALS SLOWLY RELAXING.

SKIES HAVE CLEARED WITH THE SURGE OF VERY COLD AND DRY AIR BUT
MVFR STRATOCUMULUS CONTINUES TO SPREAD SOUTHEASTWARD FROM THE
DAKOTAS...MINNESOTA AND WISCONSIN AND WILL BE ARRIVING ACROSS THE
TERMINALS DURING THE MID TO LATE MORNING. ANTICIPATE THERE BEING
OCCASIONAL FLURRIES AND VERY LIGHT SNOW FROM THIS SHALLOW BUT VERY
COLD CLOUD DECK.

BLOWING SNOW HAS DIMINISHED. ASSUME THAT MUCH OF THE AVAILABLE LOOSE
SNOW HAS BEEN COMPACTED INTO DRIFTS LEAVING ONLY DRIFTING SNOW.
EXPECT FREQUENT GUSTS BACK INTO THE 30-35KT RANGE LATER THIS
MORNING AND THROUGH THE AFTERNOON SO HAVE TEMPO MVFR VISIBILITIES
FOR OCCASIONAL OBSTRUCTION DUE TO SNOW ON GROUND BEING KICKED UP
ABOVE EYE LEVEL.

TRS

&&

.MARINE...
425 AM CST

LOW PRESSURE OVER CENTRAL LAKE MI EARLY THIS MORNING AND THE COLD
FRONT/TROUGH HAS SWUNG ACROSS THE SOUTH PORTION OF THE LAKE WITH
WEST WINDS GUSTING 35-45 KTS. WINDS 0F 35-45 KTS WITHIN 1KM OF THE
SURFACE BEING MEASURED FROM NORTHERN INDIANA BACK TO THE WEST AND
NORTHWEST TO THE NORTHERN PLAINS. THE UPPER IS LOW FORECAST TO
MOVE QUICKLY EAST ACROSS THE UPPER MIDWEST AND BE OVER THE CENTRAL
GREAT LAKES BY 18Z...WITH THE SURFACE LOW DEEPENING AS IT ALSO
TRACKS EASTWARD. BETWEEN THE DEEPENING LOW AND THE STRONG ARCTIC
HIGH PLUNGING SOUTHEAST INTO THE CENTRAL PLAINS EXISTS A VERY
TIGHT PRESSURE GRADIENT WHICH WILL CONTINUE TO SHIFT EAST AND OVER
LAKE MI.

EXPECT GALES ALREADY OCCURRING ON THE SOUTH PORTION OF THE LAKE TO
SPREAD FURTHER NORTH TO CENTRAL SECTIONS AS THIS GRADIENT MOVES
IN. ALSO EXPECT WINDS ON THE NORTH END OF THE LAKE TO BACK TO THE
NORTH AND INCREASE TO LOW END GALES BY EARLY AFTERNOON AS A MID
LEVEL TROUGH AXIS DROPS SOUTHWARD ACROSS THE WESTERN LAKES
ALLOWING AN INCREASINGLY DEEP N-NW FLOW TO DEVELOP OVER NORTHERN
LAKE MICHIGAN.

GALES...RESULTING HIGH WAVES AND FRIGID AIRMASS PRESENT IDEAL
CONDITIONS FOR HEAVY FREEZING SPRAY OCCURRENCE TODAY AND TONIGHT.

WINDS TO GRADUALLY DIMINISH OVERNIGHT AS THE SURFACE LOW MOVES
TO NEW ENGLAND AND THE HIGH PRESSURE RIDGE AXIS MOVES OVER THE MO
RIVER VALLEY...ALLOWING THE GRADIENT ACROSS THE WESTERN LAKES TO
GRADUALLY RELAX. WIND SPEEDS TO CONTINUE TO DIMINISH DURING MONDAY
AS THE CENTER OF THE HIGH MOVES OVER THE OH VALLEY.

WINDS BACK TO THE SOUTH AND INCREASE MONDAY NIGHT AND TUESDAY AS
THE NEXT TROUGH MOVES EAST ACROSS THE PLAINS.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL NOON MONDAY.

     BLIZZARD WARNING...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ019-ILZ020-ILZ021 UNTIL 6 PM SUNDAY.

     WINTER WEATHER ADVISORY...ILZ006-ILZ013-ILZ014-ILZ022-ILZ023
     UNTIL 6 PM SUNDAY.

IN...WIND CHILL ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
     NOON MONDAY.

     WINTER WEATHER ADVISORY...INZ001-INZ002 UNTIL 6 PM SUNDAY.

LM...GALE WARNING...LMZ080-LMZ366-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-
     LMZ675-LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-
     LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 AM
     MONDAY.

     HEAVY FREEZING SPRAY WARNING...LMZ080-LMZ366-LMZ565-LMZ567-
     LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-
     LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 AM MONDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ563...NOON SUNDAY TO 9 AM
     MONDAY.

     HEAVY FREEZING SPRAY WARNING...LMZ740-LMZ741-LMZ742-LMZ743-
     NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 4 AM MONDAY.

&&
Hazardous weather outlook, Dec 21, 5:07 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
507 AM CST SUN DEC 21 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
221115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
507 AM CST SUN DEC 21 2008 /607 AM EST SUN DEC 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE BLIZZARD CONDITIONS IN NORTH CENTRAL ILLINOIS
TODAY. BLOWING SNOW WILL CONTINUE TODAY IN NORTHEAST ILLINOIS AND
NORTHWEST INDIANA. THERE WILL BE DANGEROUS WIND CHILL TEMPERATURES
TODAY THROUGH MONDAY MORNING.

PORTIONS OF THE KISHWAUKEE RIVER WILL REMAIN IN FLOOD.

LISTEN TO OR SEE THE THE BLIZZARD WARNING...WINTER WEATHER
ADVISORY AND FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE DANGEROUS WIND CHILL TEMPERATURES MONDAY MORNING.

SNOW IS LIKELY TUESDAY THROUGH WEDNESDAY MORNING. SOUTH OF
INTERSTATE 80 THERE MAY BE FREEZING RAIN MIXED WITH SNOW.

PORTIONS OF THE KISHWAUKEE RIVER WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-221115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
507 AM CST SUN DEC 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY TODAY AND TONIGHT.

FREEZING SPRAY IS LIKELY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY THROUGH EARLY MONDAY
AFTERNOON.

FREEZING SPRAY IS LIKELY TODAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
507 AM CST SUN DEC 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY TODAY AND TONIGHT.

FREEZING SPRAY IS LIKELY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY THROUGH EARLY MONDAY
AFTERNOON.

FREEZING SPRAY IS LIKELY TODAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, Dec 21, 5:21 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
521 AM CST SUN DEC 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     BLIZZARD         OTTAWA                  41.35N 88.84W
12/21/2008                   LA SALLE           IL   LAW ENFORCEMENT

            ALL NORTH SOUTH ROADS CLOSED IN LASALLE COUNTY DUE TO
            BLOWING SNOW AND LOW VISIBILITY. THERE ARE NUMEROUS CAR
            RESCUES ACROSS THE COUNTY. FROM THE LASALLE COUNTY
            SHERIFF

&&
Local storm report, Dec 21, 7:03 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
703 AM CST SUN DEC 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     NON-TSTM WND GST 3 NNW BURNS HARBOR      41.65N 87.15W
12/21/2008  M45.00 MPH       LMZ745             IN   C-MAN STATION

0600 AM     TSTM WND GST     6 SSE BEACH PARK        42.35N 87.81W
12/21/2008  M48.00 MPH       LMZ740             IL   C-MAN STATION

0605 AM     NON-TSTM WND GST 4 NE CHICAGO            41.92N 87.57W
12/21/2008  M55.00 MPH       LMZ741             IL   C-MAN STATION

&&

ACS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Lake

When
December 21, 9:00 AM CST to 2:00 PM CST
Where
Lake forecast zone
Reported by
AWOS
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Porter

When
December 21, 9:00 AM CST to 2:00 PM CST
Where
Porter forecast zone
Reported by
ASOS
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143285, 143286.